How long-time club drug is now being linked to eye damage

July 12, 2014

A club drug and aphrodisiac since the 1970s, inhaled ‘poppers,’ have become increasingly linked to eye damage-perhaps due to a new formulation-according to a recent report from the United Kingdom.

 

London-A club drug and aphrodisiac since the 1970s, inhaled ‘poppers,’ have become increasingly linked to eye damage-perhaps due to a new formulation-according to a recent report from the United Kingdom.

According to Reuters Health, the case study described a 30-year-old white male who developed vision loss in both eyes after inhaling the drug. The researchers noted that they noticed subtle changes in the form of yellow spots on the macula deep inside the patient’s eye. However, they said it is still unclear how the drug may be destroying vision.

“Over the past 18 months or so I have come across almost 10 patients with poppers maculopathy, whilst several years ago I had not even heard of the condition, same with a lot of my colleagues,” said Anna Gruener, BMedSci, BMBS, MSc, an ophthalmologist at Guy’s and St. Mary’s Foundation Trust, London. “I felt it was important to raise the issue and increase awareness.”

 

Easy access and the drug’s widespread use is cause for concern, Dr. Gruener said, given the effect it has on vision. She noted that many health-care professionals have yet to hear about the drug or how it affects the eyes.

The liquid drug-which becomes gas at room temperature-is sold in small vials and inhaled. Among other effects, the drug dilates blood vessels and relaxes muscles for about 5 minutes.

“People came up with the name ‘poppers’ as the lids or caps of the glass vials or tubes that contained the liquid had to be ‘popped off’ before the contents could be inhaled,” Dr. Gruener explained.

She added that poppers, varying by form, have been around for years and were widely used in the gay community in the 1970s.

“People seemed to regard poppers as relatively safe, and visual loss from inhalation of poppers was unheard of,” she explained.

 

However, in 2010 and 2011, French ophthalmologists described several patients they had seen who had suffered from central visual loss following inhalation of the drug.

Some patients may see improvement in vision after they stop using the drug, Dr. Gruener said, however, others can still suffer irreversible vision loss as not everyone reacts to the drugs in the same way.

“I would like people to realize that poppers can potentially be very damaging, that there is no cure for poppers maculopathy, and that prevention-avoidance of poppers-is therefore key,” she said.

 

READ MORE: AAO: Don’t let patients self-medicate with marijuana to treat glaucoma